Sugar levels have a yo-yo effect

 
Posted7/25/2011 1:00 AM

Q. I have been a Type 2 diabetic for 20 years. I have been having a lot of trouble keeping my blood sugar levels steady. They keep dropping down to 50. Two years ago, I woke up and was unable to walk or talk. My husband thought I was having a stroke and he rushed me to the ER. I wasn't, but my blood sugar level had dropped to 30! In the last couple of months my morning sugar has been between 85 and 110, but by lunch it has dropped to between 50 and 85. What can I eat to keep my levels up?

My doctor is no help, and my nutritionist keeps telling me to eat salads and vegetables, which worsen my diarrhea. I have diarrhea every day and am unable to control it. Do you have any suggestions?

 

A. Your question is not as easy to answer as you might think, so let me first start by asking questions:

• Are you taking any medications, either prescription or over-the-counter (OTC) for your diabetes, diarrhea or other medical conditions?

• How long have you had trouble controlling your blood sugar levels? Have you made appropriate diet and exercise modifications? Are you overweight?

• How long have you had the diarrhea? Have you received a diagnosis such as irritable bowel syndrome as a cause for your diarrhea?

The answers to all these questions can directly impact my answer and how I guide you toward getting the best help.

Let's start with your diarrhea. This can be a side effect of many medications. It can also be a symptom of several digestive disorders, such as irritable bowel syndrome, ulcerative colitis or Celiac disease. Bacteria, viruses, parasites, artificial sweeteners and lactose intolerance are other possible causes. Many diabetics suffer from delayed gastric emptying, but diarrhea may occur, especially in those with advanced disease.

by signing up you agree to our terms of service
                                                                                                                                                                                                                       
 

Treatment depends on the cause, but it can include SLOWLY increasing fiber intake, consuming adequate water, using OTC antidiarrheal drugs (with physician approval), and avoiding dairy and fatty or highly seasoned foods. Eating semisolid or soft foods during recovery may also benefit most sufferers.

Now on to your diabetes. There is a condition known as diabetic hypoglycemia, which occurs because there is too much insulin and not enough sugar in the blood. It can result from taking too much diabetes medication or insulin, not eating enough for the amount of medication or insulin used, or skipping a meal.

Three glucose pills, 4 ounces of fruit juice or regular (not diet) soda, five to six hard candies, or 1 tablespoon of sugar, jelly or honey are all appropriate methods of raising the blood sugar. It is important to recheck sugar levels 15 to 20 minutes later. If it remains low, ingest another sugary food or drink.

You should tell your friends and family of symptoms to be on the lookout for in case of an emergency where you cannot treat yourself during a hypoglycemic episode. A medical bracelet stating that you are a diabetic may also be beneficial so that first-responders will be able to provide proper treatment.

Because you claim your physician isn't helpful, I suggest you find an internal medicine doctor (who can also serve as your primary care physician). He or she can work with you to determine what is causing your sugars to vary so drastically, as well as figuring out the cause of your diarrhea and if the two are somehow connected. He or she can also refer to appropriate specialists if needed.

2011 United Feature Syndicate Inc.